Wednesday, December 31, 2008 ATHENA, Community Member, asks

Q: HOW DOES METHOTREXATE AFFECT MENSTRUAL PERIODS?

I have had 3 periods (short and light) since Dec 13. My age is 42.

Answer This
Answers (6)
Leslie Rott, Health Guide
5/18/11 7:10am

I've been on MTX for about a year, and I haven't noticed any change in my periods.

Reply
Kitty, Community Member
1/ 2/09 3:45pm

I've taken Mtx for years and it hasn't really effected my menstrual cycle.  I take the max dose of 9 pills per week.  I'm 33 years old.

Reply
Beth, Community Member
7/17/09 12:13am

I was on MTX for about 6 years and my periods were also short and light.  I recently stopped taking it and my periods have become extremely heavy and painful and last a full week. Have no idea if it's related..I'm 42 as well, so I suppose it could just be hormones? 

Reply
chameleon1108, Community Member
1/22/11 1:42am

I was on methotrexate for three years. Doses as high as 7 pills per week (17.5 mg) and most recently as low as 2 pills (5 mg) per week. I never had a problem with my menstrual cycle -- I'm pretty much like clockwork. I went off the methotrexate a month ago and have gotten two periods in three weeks time. I'm so glad I found your posts. Started to think something was wrong... or that the dreaded changes were starting (I'm 45). I will mention it to my rheumy and see what she says. Thanks for sharing! Good luck and feel good :)

Reply
Bebe, Community Member
4/11/11 6:07pm
I was on mtx for 11 years and stopped taking it two months ago. During that time I also took birth control pills. My periods were more or less regular during those 11 years with start on saturday or sunday and finish on the following wednesday. The two periods I have had since stopping mtx, but not the pill, have started early saturday and ended by monday. I started taking salazopyrin when I stopped the mtx, so maybe that is the reason for the shortened period? Reply
kelly, Community Member
5/18/11 6:55am

I was on mtx for 12 months and went off three months ago.  While on MTX my cycle was like clockwork every 4 weeks,  since going off i had one at 5 weeks, one at 3 weeks and now am 3 weeks late.  I'm relieved to find that this is happening to others, but not helpful as we are trying to start a family.

Reply
Answer This

Important:
We hope you find this general health information helpful. Please note however, that this Q&A is meant to support not replace the professional medical advice you receive from your doctor. No information in the Answers above is intended to diagnose or treat any condition. The views expressed in the Answers above belong to the individuals who posted them and do not necessarily reflect the views of Remedy Health Media. Remedy Health Media does not review or edit content posted by our community members, but reserves the right to remove any material it deems inappropriate.

By ATHENA, Community Member— Last Modified: 02/04/14, First Published: 12/31/08